Kansas, 2012

Excessive Heat in Kansas, July 29, 2012

July 29, 2012 · NWS TOP · 2 events in 2 counties and zones

Although conditions were hot across the entire region on this day, two ASOS stations recorded heat indices above 110 degrees. At Topeka, Kansas the max heat index was recorded at 111 degrees, while at Lawrence, Kansas the max heat index was 110 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Although conditions were hot across the entire region on this day, two ASOS stations recorded heat indices above 110 degrees. At Topeka, Kansas the max heat index was recorded at 111 degrees, while at Lawrence, Kansas the max heat index was 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 11:15 AM CST, 45 minutes earlier.

Area forecast discussion, Jul 29, 11:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1215 PM CDT SUN JUL 29 2012

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY/TONIGHT...ONGOING CONVECTION CONTINUES A SLOW WEAKENING TREND
AND HAS PRIMARILY PUSHED SOUTH OF THE CWA. MUCH OF THE SHORT TERM
GUIDANCE SUGGESTS A LULL IN ACTIVITY THROUGH THE REMAINDER OF THE
MORNING HOURS. INITIAL CONCERN TODAY WILL BE VERY HOT TEMPERATURES
WITH WESTERLY H85 DOWNSLOPE COMPONENT PLACES A THERMAL AXIS OF 27C+
ACROSS THE CWA. SFC TEMPERATURES WILL RAPIDLY WARM...EXCEEDING 100
DEGREES IN ALL LOCATIONS TODAY. EXACTLY HOW WARM IS REALIZED MAY
DEPEND ON HOW QUICKLY HIGH-BASED CONVECTION BEGINS TO DEVELOP AND
THE SUBSEQUENT COVERAGE DURING THE EARLY/MID AFTERNOON HOURS. THE
HOTTEST READINGS SHOULD RESIDE ALONG AND SOUTH OF THE INTERSTATE 70
CORRIDOR...WITH HIGHS OF 105-109 EXPECTED. CONVECTION SHOULD DEVELOP
DURING THE AFTERNOON HOURS...PERHAPS IN AN EAST-WEST ORIENTATION
NEAR THE INTERSTATE 70 CORRIDOR. FORECAST SOUNDINGS SHOW AN
IMPRESSIVE INVERTED-V PROFILE BY AFTERNOON WITH CLOUD BASES NEAR
10KFT. ANY ROBUST CONVECTION DURING THE AFTERNOON INTO THE EARLY
EVENING THAT CAN PRECIPITATION LOAD UP TO 30-40KFT WILL HAVE THE
POTENTIAL FOR LOCALIZED MICROBURSTS DURING THE INITIAL COLLAPSE
PHASE...ESPECIALLY IN ENVIRONMENTS THAT HAVE BEEN UNAFFECTED BY
NEARBY CONVECTION. CONVECTION WILL GRADUALLY DECREASE IN COVERAGE
AND INTENSITY SHORTLY AFTER SUNSET...WITH PORTIONS OF NC KANSAS THE
MOST PROBABLE AREAS TO SEE REGENERATED CONVECTION WITH STRENGTHENING
HIGHLY VEERED LOW LEVEL JET OVERNIGHT.

MONDAY AND BEYOND...TEMPERATURES WILL REMAIN HOT THROUGH NEXT WEEK
WITH HIGHS FROM 95-102 EXPECTED. PERHAPS THE SILVER LINING IS THE
CENTER OF THE UPPER RIDGE SHIFTS SLIGHTLY SOUTHWARD...WITH THE
HOTTEST H85 TEMPERATURE AXIS RESIDING TO THE SOUTH/SOUTHWEST OF THE
CWA...PLACING THE EXTREME TEMPERATURES SOUTH OF THE CWA. THE SURFACE
BOUNDARY THAT SLIDES THROUGH MUCH OF THE CWA TONIGHT WILL REMAIN IN
CLOSE PROXIMITY OR OVER PORTIONS OF THE CWA THROUGH AT LEAST
TUESDAY...PROVIDING SLIGHT CHANCES OF CONVECTION. MODEL DIFFERENCES
INCREASE BY THE END OF THE PERIOD...INCREASING UNCERTAINTY INTO THE
FORECAST. MOST GUIDANCE SUGGESTS A COLD FRONT NEARING OR MOVING
THROUGH THE CWA ON SATURDAY...JUSTIFYING SMALL PROBABILITIES OF
THUNDERSTORMS.

BLAIR

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH SOME CHANGES
IN WIND DIRECTION EXPECTED AS A WEAK FRONT SLOWLY SHIFTS NORTH TO
SOUTH ACROSS TAF SITES. THERE IS A VERY SMALL CHANCE FOR TS
BETWEEN 21Z AND 02Z...BUT FEEL THAT TS SHOULD STAY SOUTH OF TAF
SITES. IF A TS SHOULD DEVELOP NEAR AN AERODROME...SHORT LIVED
MICROBURSTS WOULD BE POSSIBLE.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-036-038>040.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ034-035-037-
054>056-058-059.

&&
Hazardous weather outlook, Jul 29, 3:37 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT SUN JUL 29 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-300945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
437 AM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS MUCH OF
THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
MICROBURSTS...WITH THE POTENTIAL FOR LOCALIZED STRAIGHT-LINE WIND
DAMAGE.

HEAT INDICES THIS AFTERNOON WILL REACH THE 102 TO 108 RANGE ACROSS
THE ENTIRE AREA. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS
EVENING.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM CONCORDIA TO OTTAWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
THROUGH TUESDAY ACROSS MUCH OF THE OUTLOOK AREA. ANOTHER CHANCE
FOR THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

BLAIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Douglas

When
July 29, 12:00 PM CST to 7:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

At Lawrence, Kansas the max heat index was 110 degrees.

Excessive Heat, Shawnee

When
July 29, 1:00 PM CST to 7:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

At Topeka, Kansas (KTOP) the max heat index was recorded at 111 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396042, 396041.